Alert archive / Hawaii / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Honolulu, HI

January 30, 2023Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 30, 2023, 5:14 PM HST for Kauai County, Hawaii. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 30, 2023, 5:14 PM HST (03:14 UTC)
Expired
Jan 30, 2023, 9:06 PM HST
In force
4 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 38 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 3.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2023-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2023-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

835 
WGHW50 PHFO 310314
FFWHFO
HIC007-310615-
/O.NEW.PHFO.FF.W.0007.230131T0314Z-230131T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
514 PM HST Mon Jan 30 2023

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 815 PM HST.

* At 514 PM HST, radar and automated rain gauges indicated heavy 
  rain falling over northern Kauai. Rain was falling at a rate of 1 
  to 2 inches per hour. Stream gages have reported significant rises 
  in the Hanalei River and the Wainiha River. Flooding and closure 
  of Kuhio Highway near Hanalei is likely around 6 PM HST.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Princeville, Kilauea, Hanalei, Wainiha, Haena, Na Pali State Park 
  and Kalihiwai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 815 PM HST if flooding 
persists.

LAT...LON 2223 15961 2224 15958 2222 15952 2225 15950
      2225 15949 2224 15943 2225 15941 2224 15938
      2217 15941 2219 15960

FLASH FLOOD...RADAR INDICATED

$$

GS
3 follow-up statements
323 
WGHW70 PHFO 310451
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
651 PM HST Mon Jan 30 2023

HIC007-310615-
/O.CON.PHFO.FF.W.0007.000000T0000Z-230131T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
651 PM HST Mon Jan 30 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM HST THIS 
EVENING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 651 PM HST, radar indicated that heavy rain had ended over Kauai. 
However, runoff from earlier heavy rainfall continues, and Kuhio 
Highway near Hanalei is closed due to flooding. A river gage near 
the Hanalei Bridge indicates water levels are still rising, but the 
decrease in rainfall should lead to lowering water levels soon.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  Princeville, Kilauea, Hanalei, Wainiha, Haena, Na Pali State Park 
  and Kalihiwai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2223 15961 2224 15958 2222 15952 2225 15950
      2225 15949 2224 15943 2225 15941 2224 15938
      2217 15941 2219 15960

FLASH FLOOD...RADAR INDICATED

$$

Birchard
569 
WGHW50 PHFO 310555
FFWHFO
HIC007-310830-
/O.EXT.PHFO.FF.W.0007.000000T0000Z-230131T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
755 PM HST Mon Jan 30 2023

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 1030 PM HST.

* At 755 PM HST, a stream gage near the Hanalei Bridge indicated 
  that water levels remain very high, leading to the continued 
  closure of Kuhio Highway. Rain has ended over the slopes, and 
  water levels will gradually recede, but it may a couple of hours 
  before the roadway it reopened.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Stream Gauges.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Kuhio Highway near Hanalei.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 1030 PM HST if flooding 
persists.

LAT...LON 2223 15961 2224 15958 2222 15952 2225 15950
      2225 15949 2224 15943 2225 15941 2224 15938
      2217 15941 2219 15960

FLASH FLOOD...GAUGE INDICATED

$$

Birchard
233 
WGHW70 PHFO 310706
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
906 PM HST Mon Jan 30 2023

HIC007-310716-
/O.CAN.PHFO.FF.W.0007.000000T0000Z-230131T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
906 PM HST Mon Jan 30 2023

...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI 
COUNTY...

Although Kuhio Highway remains closed near Hanalei, flood waters are 
receding, and additional heavy rainfall is not expected.

LAT...LON 2223 15961 2224 15958 2222 15952 2225 15950
      2225 15949 2224 15943 2225 15941 2224 15938
      2217 15941 2219 15960

$$

Birchard

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 30, 4:06 PM HST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 30, 4:06 PM HST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
406 PM HST Mon Jan 30 2023

.SYNOPSIS...
The threat for flooding continues to diminish this afternoon and
we will continue to see moisture decrease from east to west
through tonight. Overall weather conditions will greatly improve
by Tuesday, but will remain somewhat unsettled through Wednesday
with afternoon clouds and showers. Some of the afternoon showers
could produce a brief downpour. Trade winds may return by the end
of the week with increasing showers over windward areas this
weekend.

&&

.DISCUSSION...
This afternoons satellite imagery shows an upper level low
located roughly 350 miles southwest of Kauai with a cluster of
thunderstorms on the northeast side of the upper low. This upper
level low combined with a surface trough near Oahu is creating
unsettled weather over the state. For this afternoon and evening,
moisture will be gradually decreasing from east to west as the
surface trough continues to lift to the northwest. Flood Watch for
the Big Island has been cancelled and the Flood Watch for Oahu and
Maui County will likely be cancelled soon as the heavier showers
near Oahu exit the area this afternoon. For Kauai, we may have to
extend the Flood Watch depending on what happens with the ongoing
heavy rain at the moment. We do expected the heavy rain over Kauai
to steadily decrease this evening with mainly moderate showers
overnight tonight. But until then, moderate to heavy showers will
continue across Kauai with the heaviest rainfall expected over the
southern half of Kauai during the next few hours.

Tuesday morning will look quite different compared to this
morning with partly cloudy skies and much less shower activity.
The weather pattern will still remain somewhat unsettled due to
the upper level low lingering west of the state and a surface
trough north of the state. With winds expected to be light and
variable, we should see sea breezes develop by mid day with clouds
and scattered showers developing over interior areas during the
afternoon. Although isolated, we could see some brief downpours
Tuesday and Wednesday afternoons with a slight chance of
thunderstorms in some areas such as the Big Island slopes.

Trade wind weather may return toward the end of the week as the
trough dissipates and high pressure builds north of the islands.
This high may push moisture associated with a frontal boundary
over the islands Friday into the weekend and could bring in
showery trade wind weather for this weekend.

&&

.AVIATION...
An upper level low southwest of Kauai, along with a surface
trough near Oahu, will continue to bring scattered to numerous
showers and scattered thunderstorms over all islands through this
evening. MVFR and even brief periods of IFR ceilings and
visibility will likely accompany the more robust thunderstorms.
By tonight, the deeper moisture will begin to lift north of the
main Hawaiian islands with just scattered showers remaining.

Light to moderate easterly trades will prevail through the
period.

AIRMET Zulu remains in effect for moderate mid-level icing from
over all islands.

AIRMET Tango remains in effect for the entire area between 16000
ft and 36000 ft due for tempo moderate turbulence.

&&

.MARINE...
A broad surface trough over Oahu will drift westward tonight as
strong high pressure holds northwest of the state, resulting in
declining fresh to strong northeast winds around Kauai and locally
fresh east winds elsewhere. Heavy showers and thunderstorms will
could locally stronger wind gusts, with the greatest threat around
Kauai through the evening. Moderate to fresh east to southeast
winds will develop late tonight and Tuesday as the trough moves
away to the west, followed by a decrease in winds Wednesday and
Thursday. Trades may rebuild Friday.

A Small Craft Advisory (SCA) is now in effect around Kauai and
for waters north of Oahu to the Big Island. The SCA around Kauai
covers fresh to near gale winds that are expected to decline
rapidly this evening, as well as rough seas produced by the
declining northwest swell and a locally generated, short period
northeast swell. For the remaining areas, the SCA is in effect for
seas in excess of 10 ft that will likely drop a couple of feet
overnight. The SCA will be dropped sometime Tuesday and may be
required again as trade winds rebuild on Friday.

The current long-period northwest (310 degrees) and the locally
generated, short period northeast swell around Kauai and Oahu
will decline through tomorrow. Combined seas of 14 to 16 feet at
the Hanalei PacIOOS buoy are dominated by the short period
northeast swell, which necessitates a High Surf Advisory (HSA)
being kept in place through most of tonight on north and east
facing shores of Kauai. A small pulse of northwest swell is due
Wednesday and Thursday, followed by a moderate north-northwest
swell this weekend. An out of season south swell is building along
south facing shores and will provide surf around summertime
average Tuesday into Thursday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 PM HST this evening for Niihau-Kauai Leeward-
Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central
Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Haleakala Summit-Kauai North-Kauai East-Kauai
South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-
Koolau Leeward-Molokai-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-Windward
Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala.

High Surf Advisory until 6 AM HST Tuesday for Niihau-Kauai North-
Kauai East.

Wind Advisory until 6 PM HST this evening for Niihau-Kauai-

Small Craft Advisory until 6 AM HST Tuesday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Alenuihaha Channel-Big Island Windward Waters.

&&

DISCUSSION...Kino
AVIATION...Thomas
MARINE...Wroe

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 2:06 PM HSTSpecial Marine WarningHFO114 min
Jan 30, 3:09 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Jan 30, 3:47 PM HSTAreal Flood AdvisoryHFOHonolulu36 min
Jan 30, 3:56 PM HSTSpecial Marine WarningHFO36 min

Nearby

Flash Flood Warnings in Hawaii, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.